If you’ve ever considered using Protopic or Elidel as an alternative to steroids, you, like me, will have been taken aback by the FDA’s black-box warning that these drugs theoretically could increase your risk of getting cancer. (In the US, there's an actual black box on the packaging, somewhat more prominent than the warning on cigarette packs.)
A new, well-written report debunks this claim thoroughly.
Written by two researchers at Saint Louis University in Missouri and UT Medical School in Texas and a science writer in Chicago, and published in the American Journal of Clinical Dermatology, the paper points out that the FDA’s 2005 advisory was based on three justifications: extensive off-label use to treat children under two years old; a very small number of adverse drug reports (two for Elidel and five for Protopic); and a study done in monkeys in which the animals were given much larger doses than would be typical for human patients.
Now, eight years after the first FDA warnings appeared, the authors say that use of these creams has not been shown to increase a patient’s risk of developing any type of cancer.
Elidel (pimecrolimus) and Protopic (tacrolimus) are “calcineurin inhibitors” formulated as creams. They reduce the levels of pro-inflammatory molecules produced by T cells. With all immune-suppressant drugs there is always a possibility that the drug will prevent the body from destroying cells that have become malignant. But Elidel and Protopic do not raise the risk above the background level.
Unlike topical steroids, calcineurin
inhibitors do not thin the skin, and patients who use them apparently do not experience a “rebound” effect in
which the eczema returns after drug use stops, as is the case with
According to a graph in the report, Elidel sales are now much lower than they were in 2005, while Protopic sales have recovered to their original levels.
This matters because calcineurin inhibitors are a valuable alternative to steroids—for some, at least. When I tried Elidel, it did nothing for me, and Protopic gave me an intense burning sensation and a terrible headache.
So if you have been putting off using these drugs for fear they might cause cancer—now’s the time to give them a try!